Transcript:Mark A. Socinski, MD: As we said before, this has been a paradigm-changing movement, if you will. Even though we’ve commented on how well tolerated these agents are, they do have a different spectrum of toxicity. I field many phone calls on a weekly basis from our regional referring community oncologists about how to handle toxicities. It’s different. I had a patient who transferred their care, because of the geographic concerns to be treated at an outside hospital, and was on nivolumab. They developed colitis that would have been easily grade 3. The oncologist called me and said, “I didn’t want to give him steroids because I didn’t want to blunt the effect of that.” So, there’s a huge learning curve in terms of recognition and treatment. What’s the message, John, from your perspective?
John V. Heymach, MD, PhD: A couple messages about managing the toxicities. First, you have to become familiar with the full spectrum. And for those of us that got our training giving chemotherapy, it’s a whole different ballgame learning about how to monitor the thyroid function regularly, how to deal with autoimmune hepatitis, colitis, and down the list. There are some good guidelines that are being developed, but this is an area that needs further work. I’ll give you an example of one where my experience certainly wasn’t up to snuff and we had to get some guidance. I had somebody on a combination of CTLA-4 and PD-1 inhibitors that developed terrible colitis. For the same reason that the outside doctor used, we were very stingy with the steroids and we wanted to taper them quickly. And this colitis kept recurring and getting serious, and the patient ended up getting hospitalized three or four times.
So, what the data says so far is, first of all, we’re probably undertreating this. You need to treat with high doses of steroids, typically starting with a mg/kg of prednisone or above. Then, do slower tapers until the symptoms really recur. Be very cautious about restarting these, making sure you’re monitoring for all these side effects. And also look out for things that occur as a consequence of persistent steroid use and immunosuppression. For example, think about PCP (pneumocystis pneumonia) prophylaxis, and getting the other right supportive medicines that anybody would if they’re getting immunosuppressed. And, again, this is a new ball game for people that were treating solid tumors before, so we’ve all got a learning curve about how to manage these.
Mark A. Socinski, MD: Howard, your thoughts?
Howard L. Kaufman, MD: Just to pick up on something you said: I think it’s really important to recognize these side effects early.
Mark A. Socinski, MD: When they’re grade 1 and 2.
Howard L. Kaufman, MD: Yes. The earlier you intervene, the better, particularly for things like the hypophysitis. I think even the pneumonitis in some patients can be very subtle in its initial presentation. And so, I think if you’re astute and if a patient says, “I’ve had a cough, I’m sure it’s nothing,” don’t necessarily let them get away with that. We’ve had a lot of the pituitary dysfunction. I’ve been able to pick it up because a family member will say, “He’s just not behaving the right way.” And sure enough, we’ll go and measure the endocrine, the hormones, and we’ll see that there’s a problem. So, early intervention, I think, is really key. Educating the patients and taking them seriously when something just doesn’t seem right is really critical.
Mark A. Socinski, MD: Any comments from the left?
Dean F. Bajorin, MD: I would agree. Have a high index of suspicion, hyperacuity. Monitor the things you don’t ordinarily see, such as panhypopituitarism, when they say, “I’m feeling a little fatigued.” If you’re not thinking of it, you’re not going to do it. And program it in so that you’re doing thyroid function tests on a regular basis. And with thyroid, add the cortisol. That issue about tapering slowly, it means starting hard, quick, and high and then tapering slowly at the back end. The hepatitis keeps flaring up again, as well.
Jared M. Weiss, MD: I was just going to say I think we all react to what we’ve seen in the phase I trials that we’ve been involved in. That’s what happens in medicine. Those are the cases that you remember. So, if you’ve seen hypophysitis, you think of that. If you’ve seen severe pneumonitis, you think of that. But the problem here is that unlike chemotherapy, it’s the spectrum of almost any autoimmune…
Mark A. Socinski, MD: Any “itis”
Jared M. Weiss, MD: Any “itis" you could imagine—pericarditis, pneumonitis, colitis. And the average symptom that you’re going to see with one of these drugs is not going to be related to the drug. It’s going to be, more likely to be, something else, and that makes diagnosis incredibly hard. It was said once or twice on the panel, and it’s worth saying at least a third time, that you just have to have a low threshold to think of anything and to potentially act on it. Because there’s much greater harm from not acting on it than from acting a little bit too often.
Mark A. Socinski, MD: That’s because we don’t take many of the phone calls, our nurses do. And so, the education of oncology nurses is critical here, to recognize these things and the things that you can’t ignore. Because we may not hear about them until they’re much more severe.
Jared M. Weiss, MD: These drugs may be much less toxic than chemotherapy, and I certainly am less scared of them than chemotherapy. If I had to go on one of these drugs, even in combination, or chemotherapy, I’d rather go on the combination, for toxicity reasons. However, the spectrum of toxicities is so different from what we’re trained to manage, what our nurses are trained to manage, that education really couldn’t be underscored enough.
John V. Heymach, MD, PhD: I just want to expand on that and a point that Dean made. We often refer to the art of medicine as if there’s some magic creativity that you can’t distill. I think this is a good case, where we really should be programming in or making algorithms. What we’re saying is, essentially every patient that’s starting these treatments should get their T4 and their TSH monitored on this schedule. They should be getting their liver function monitored on this. This is really a case where I think having better developed algorithms, as opposed to leaving it to people to recognize something they haven’t seen before, is important.
Jared M. Weiss, MD: Especially more and more rapidly, as new drugs come out.
Transcript Edited for Clarity
Dr Hamilton on the Efficacy and Safety of Abemaciclib Plus ET in Elderly Patients With HR+/HER2- Breast Cancer
Acalabrutinib and Zanubrutinib Produce Similar PFS in a Matching-Adjusted Indirect Comparison in R/R CLL
Nivolumab Plus Relatlimab Demonstrates Consistent Benefit for Patients with Advanced Melanoma
Dr Rini on Sustained Survival Outcomes After Completion of Pembrolizumab and Axitinib in ccRCC